# SDR 2022FA0000339

- Difficulty date: June 22, 2022
- Submitted: July 14, 2022
- Operation: General aviation
- Aircraft: N161KM
- Make and model: Piper PA-28-161
- Aircraft serial: 287716136
- Engine: Lyc O320D3G
- Propeller: Snsnch 74DM
- System (JASC): 3211 · Main Landing Gear Attach Section
- Part: Attach Bolt
- Condition: Broken
- Location: Zone 700
- Component: Landing Gear St, Piper
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING THE 100 HR / ANNUAL INSPECTION OF THE SUBJECT AIRCRAFT WE FOUND 4 BROKEN BOLTS IN THE LEFT HAND MAIN LANDING GEAR. UPON ARRIVAL OF THE AIRCRAFT FOR INSPECTION ONE BOLT WAS OBSERVED TO BE MISSING A NUT AND PORTION OF THE BOLT WHEREUPON IT WAS DECIDED TO EXECUTE PIPER MANDATORY SERVICE  BULLETIN SB 1375. UPON REMOVAL OF THE LANDING GEAR FAIRINGS IT WAS DETERMINED THAT TWO OF THE LOWER BOLTS WERE BROKEN OFF FLUSH WITH THE OUTER SKIN. USING A BOROSCOPE IT WAS THEN DETERMINED THAT TWO OF THE UPPER BOLTS HAD ALSO BROKEN RESULTING IN ONLY FOUR OF THE EIGHT RETAINING BOLTS WHERE RETAINING THE LANDING GEAR. 

DURING DISASSEMBLY OF THE SUBJECT LANDING GEAR IT WAS OBSERVED THAT THE TORQUE OF THE REMAINING LOWER BOLTS SEEMED TO BE LESS THAN NORMAL AND ONE WAS SIGNIFICANTLY LOW. ALL OF THE HARDWARE INSTALLED IN THE UPPER PORTION SHOWED SIGNIFICANT CORROSION AND THE FRACTURE SURFACES WERE CORRODED SIGNIFICANTLY MOST LIKELY INDICATING THE FAILURE HAD OCCURRED PREVIOUSLY. ONE OF THE FAILED UPPER BOLTS PIECES WAS FOUND INSIDE OF THE ACCESS PANEL. THIS PORTION ALSO SHOWED SIGNIFICANT CORROSION. WE COULD NOT FIND THE OTHER BOLT PORTION USING TAP METHOD AND MAGNETIC PICK UP TOOL SEARCH. THE UPPER BOLTS FRACTURED ABOUT 1/4" FROM THE UNDER SIDE OF THE HEAD. REMOVAL OF THE UPPER BOLTS PROVED TO BE EXTREMELY  
DIFFICULT AS A RESULT OF CORROSION. PHOTOS OF THE BROKEN BOLTS AND MISSING LOCATIONS PROVIDED TO LOCAL FSDO. THE BROKEN  BOLTS HAVE BEEN RETAINED AND ARE AVAILABLE FOR INSPECTION.
